14 Common SSRI Side Effects
By Sarah Fader
Updated December 18, 2018
Reviewer Laura Angers
SSRI drugs are the most commonly prescribed antidepressants. They are also prescribed for other related conditions aside from depression, including obsessive-compulsive disorder, post-traumatic stress disorder, eating disorders, and anxiety.
This class of drugs has become commonly prescribed because they are generally better tolerated than other antidepressants. SSRI side effects are thought to be less common and less severe than side effects associated with other antidepressants. However, some studies suggest that SSRI side effects may be more common than previously thought.
A study done by researchers in 2009 reported that about 38 percent of patients surveyed experienced at least one side effect from long-term SSRI treatment. Of the 38 percent of those surveyed who reported a side effect, the majority were either weight gain, insomnia, or sexual dysfunction.
However, other studies have found SSRI side effects to be more common. A research study done in 2000 surveyed patients who had been taking SSRI medication for 75 to 105 days. They found that 86 percent reported one side effect, while 55 percent experienced one or more bothersome side effects. This suggests that the occurrence of SSRI side effects is more common than originally believed.
One of the most common SSRI side effects is sexual dysfunction. This can take many forms. Many men have reported being unable to ejaculate or having problems with erectile dysfunction. Men and women both have reported a decreased libido and a lack of interest in sex.
Sexual dysfunction as a side effect of SSRI drugs is sometimes treated with the addition of bupropion. This is another mild antidepressant of another class. There have been many reports of doctors having success with patients reversing the sexual dysfunction side effect of SSRIs by adding a low dose of this medication.
Weight gain is also another common side effect of SSRI drugs. Many people will report weight loss immediately after starting SSRIs, but that weight is usually regained within six months, with additional weight gain following. Changes in appetite are often to blame for the weight gain.
Bupropion is also sometimes prescribed to combat this SSRI side effect. Studies have shown that adding bupropion to SSRI treatment can help stop weight gain. There is only anecdotal evidence that bupropion will reverse SSRI weight gain, although studies are suggesting that it can cause weight loss on its own.
Insomnia is another common SSRI side effect. Many people who take SSRIs for depression experience sleep disruption. They may have changes in sleep patterns so that they are unable to go to sleep successfully when they are tired, or they may have problems staying asleep and wake frequently.One of the common treatments for insomnia with SSRI drugs is to prescribe trazodone alongside as dual therapy treatment.
Many people have a great deal of trouble with emotional detachment with long-term use of SSRI drugs. When these individuals have taken SSRI drugs for a long period, they may find themselves unable to feel intense emotion, even when it would normally be calledfor.
For example, a woman who has been taking SSRIs for ten years may not cry at all when her husband dies suddenly. Emotional detachment may make it impossible to feel anxiety, sadness, or anger. While these feelings in the extreme may not be wanted, not feeling them at all is inherently inhuman and can eventually cause problems in relationships and quality of life.
There is limited evidence that adding bupropion to medication therapy treatment may also alleviate feelings of emotional detachment presented by SSRI drugs. However, more studies are needed as this has not been thoroughly researched. Preliminary studies suggest that it may be one way to combat this side effect.
The opposite of insomnia, some SSRI drugs are known to cause drowsiness. Drowsiness is typically an SSRI side effect that occurs when the drug is being prescribed for something other than depression. It is also not common with all SSRI drugs, but only a few select types. The drowsiness is caused by increased melatonin production.
There are not any good ways to combat SSRI side effects of drowsiness. Patients who experience extreme drowsiness may not be able to continue taking the SSRI medication. However, most doctors will encourage patients to continue treatment and manage the drowsiness through the use of caffeine or getting routine sleep.
Some patients have reported increased anxiety with the use of SSRI drugs. While the drugs are sometimes prescribed to combat anxiety in a personwho does not tend to have anxiety, they may begin to experience some extreme feelings of worry or fear. The anxiety may be mild or severe and is typically situational. The anxiety may also be related to emotional detachment, with anxiety peaking because other feelings are not coming when they should.
While some anti-anxiety medications can be prescribed to combat anxiety, there is little evidence that they work well enough in conjunction with SSRIs to combat this side effect. For many patients the anxiety experienced from SSRI side effects is very mild, however, for others, it may be moderate to severe.
One of the more common SSRI side effects is feelings of restlessness. Often SSRI drugs will give patients more energy and give them a general sense of well-being. A side effect of this has so much energy that they do not feel they can properly expend it. They may feel extremely restless while sitting for long periods such as at work or school. They may also find themselves fidgeting more or frequently pacing when they are not very engaged with other activities.
Feelings of restlessness can usually be combatted at home with simple engagement. Staying engaged in activities will help keep you from being frustrated with feeling restless and unable to sit still. Start some hobbies or even a new exercise routine such as going for walks.
Some people who take SSRIs develop agitation as a side effect. They may have little patience for other people or certain situations. They may also find that they get irritated or frustrated more easily and are unable to contain that frustration. For this reason, many people who take SSRIs are described by others as being crabby or in a bad mood.
Some people who take SSRI drugs for an extended period develop a tremor. The tremor may present itself in any part of the body, but it is most often noticed in the hands. The hand tremors can be mild or severe. Some people develop a tremor so severe that it becomes difficult to write with a pen or type on a computer.
Some medications canbe prescribedin an attempt to block the tremors. However, if the tremor is severe and interferes with quality of life, it may be necessary to stop SSRI treatment and look to other treatment options for the depression or other problems for which the medication was originally prescribed.
When used for the treatment of depression in people with bipolar disorder or other personality disorders, SSRI side effects can include a switch to mania. Many people with bipolar disorder are unable to take SSRI drugs because within days of starting treatment they switch from depression to full-blown mania. Starting an SSRI drug during a depressive episode in a bipolar patient can also cause a mixed episode, which can be dangerous.
Other Physical Side Effects
Several other physical SSRI side effects havebeen reported on occasion. Most frequently these side effects are mild and resolve themselves after treatment is continued for several weeks. However, these SSRI side effects are quite common when just starting treatment.
- Blurred Vision
- Dry Mouth
- A headache
Dry mouth can be combatted by the simple expedient of drinking more fluids. Diarrhea, nausea,and headache can be combatted with over the counter medications designed for the purpose. However, blurred vision is sometimes also reported with SSRI drug use, and usually results in the patient needing to stop treatment.
Getting Help With SSRI Side Effects
If you are taking antidepressants and are experiencing SSRI side effects, you may be considering stopping treatment. It is important that you do not do so alone. Stopping SSRI drugs can cause even more side effects, as well as a return of the symptoms you had before starting treatment. If you need help changing your medication treatment and you do not have a current doctor or are unhappy with the treatment you are receiving, contact a psychologist for additional assistance. They can assist you with safely stopping SSRI medication and give you other treatment options.
If you are suffering from depression, you may want to consider SSRI drugs for the treatment of your depression. If you do not want to take them because of SSRI side effects, you may want to look into other treatment options. A therapist can help you determine your options and the best route to take to treat your symptoms.